Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 8, 2021Russell County, Kansas

NWS Wichita, KS issued this special weather statement at May 8, 2021, 8:00 PM CDT for Russell County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 8:00 PM CDT (01:00 UTC)
Expired
May 8, 2021, 8:30 PM CDT
In force
30 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 166 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS83 KICT 090100
SPSICT

Special Weather Statement
National Weather Service Wichita KS
800 PM CDT Sat May 8 2021
 
KSZ032-090130-
Russell KS-
800 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...

* Until 830 PM CDT.

* At 757 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Dorrance, or 10
  miles southeast of Russell...moving northeast at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Dorrance, Bunker Hill, Wilson Lake and Wilson State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3900 9852 3877 9850 3869 9873 3870 9874
      3886 9881
TIME...MOT...LOC 0059Z 242DEG 25KT 3880 9869 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 6:43 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 6:43 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Sat May 8 2021

...Updated for the aviation discussion...

.SHORT TERM...(This afternoon through tonight)
Issued at 306 PM CDT Sat May 8 2021

BOTTOM LINE UP FRONT: Severe weather remains possible this
evening/tonight, especially north of the HWY 54/400 corridor,
followed by periods of rain and several days of below normal
temps.

DISCUSSION

Early this afternoon, a 996mb surface low was located near Hays. A
cold front was surging south through WRN KS, with a warm front
arcing east across northern/eastern KS. A dryline was sharpening up
from the SFC low, south through the TX/OK Panhandles. Meanwhile,
water vapor imagery reveals a shortwave just now emerging out of the
Central Rockies.

It still appears that the s/w coming out of the Rockies, combined
with enhanced convergence along the triple point and continued low
to mid-level moistening, will be sufficient to erode the strong
capping inversion between 22z-00z (5pm-7pm). This activity should
then progress east, possibly growing upscale into one, or more,
convective clusters. South of the triple point, there is still some
potential for a more discrete cell or two to develop along the
dryline, but delayed low-level moistening and a strong cap look to
be significant limiting factors. For our CWA, this especially
applies to areas along/south of the HWY 54/400 corridor, including
the Wichita metro. For this reason, we've adjusted our messaging to
reflect the highest severe probabilities along the I-70 corridor, as
has SPC. The important note here is that, wherever storms form,
severe weather can be expected. The more conditional nature of the
threat for southern KS is not due to a lack of instability/shear,
but simply the more limiting factors of the cap and lower quality
moisture.

Where storms do form, the environment will be characterized by
moderate instability (1000-2000 j/kg MLCAPE), modest effective shear
(25-35kt), and very steep mid-level lapse rates (8+ C/km). Modest
winds aloft and good veering should support effective SRH values of
100-200 m2/s2. The effective shear and orientation with the SFC
boundaries may tend to support a quicker clustering of storms, but
with some transient supercell structures likely. Where rotating
updrafts do develop, the combination of moderate instability and
very steep lapse rates should be supportive of some large, to very
large (2"+) hail. A drier sub-cloud layer plus high DCAPE could also
support some 70 mph gusts as well. The hail threat will probably be
maximized with the initial storms, with a transition to mostly wind
if clustering/upscale growth occurs. There may still be a tornado
threat, but higher LCLs and the potential for upscale growth should
tend to limit this potential. However, don't want to completely rule
it out given strengthening low-level shear and enlarging hodographs
during the evening, especially for any storm that's able to remain
discrete, and/or for any strong updraft on the tail end of a squall
line/cluster able to remain rooted in the boundary layer.

Probably the most challenging aspect of this forecast is determining
how far south storms will propagate, given warm mid-level
temperatures with southward extent. At this point, thinking the
highest potential will be generally north of the Highway 54/400
corridor, although wouldn't be surprised if southeastward oriented
propagation vectors prove true and dribble at least isolated
activity all the way southeast to near the KS/OK border. If this
were to occur, severe weather would be possible.

Behind the storms, the SFC low and cold front will surge east across
central/eastern KS with a period of strong, post-frontal winds
supported by a strong pressure gradient and strong CAA. A Wind
Advisory has been issued to account for this potential tonight-SUN
AM.

Martin/Kleinsasser/Jakub

.LONG TERM...(Sunday through Saturday)
Issued at 306 PM CDT Sat May 8 2021

From Sunday through the middle of next week, a stable, post-frontal
regime will be in place thanks to a strong SFC high building in from
the north. This high will remain parked over the central/northern
states, keeping temperatures below to well below normal. Upper level
waves ejecting out of the Rockies, during this time, may provide
some periods of light to moderate rain. Some locations may not see
highs get above 50 (which is closer to our normal lows this time of
year!). Eventually, a stronger southerly flow should develop late in
the work week, with increasing moisture/instability possibly
allowing a more seasonable return to temps/convective chances.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 637 PM CDT Sat May 8 2021

Showers and thunderstorms ongoing across central KS will impact
the KRSL, KGBD and KSLN terminals through 03-04Z. Reduced flight
categories are likely under the storm activity. A cold front
bisecting central Kansas this evening will advance across the area
overnight shifting winds to the northwest. We may see an hour or
two of enhanced winds immediately in the wake of the front with
gusty northwest winds and MVFR cigs extending into the day on
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  62  45  56 /  30   0  20  40
Hutchinson      47  60  43  55 /  40   0  20  40
Newton          47  59  44  54 /  50  10  20  40
ElDorado        48  60  43  56 /  50  10  20  40
Winfield-KWLD   50  63  45  58 /  20   0  20  40
Russell         45  59  41  53 /  60   0  20  50
Great Bend      46  60  42  52 /  50   0  20  50
Salina          47  58  42  56 /  60  10  10  40
McPherson       46  58  42  54 /  60  10  20  40
Coffeyville     54  63  45  59 /  40  20   0  30
Chanute         51  59  44  57 /  60  20   0  30
Iola            50  58  43  57 /  60  20   0  30
Parsons-KPPF    53  62  45  58 /  50  20   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight tonight to 10 AM CDT Sunday for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...MWM
Hazardous weather outlook, May 8, 3:17 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
317 PM CDT Sat May 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
317 PM CDT Sat May 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are still expected to develop across northern
and eastern Kansas this evening, with the highest risk along the
Interstate 70 corridor. Further south, severe thunderstorms are
possible as well, but the threat is more conditional. Where
thunderstorms do form, very large hail up to 2" in diameter and wind
gusts to 70 mph will be the primary threats. A tornado cannot be
ruled out, but this threat appears lower for now.

Strong, non-thunderstorm wind gusts to 45 mph are likely late
tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong wind gusts to 45 mph may be ongoing early Sunday morning,
especially across southern Kansas.

Thunderstorm chances could increase again by late week and next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin/Kleinsasser

In the hours before

Special weather statement, May 8, 7:30 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
730 PM CDT Sat May 8 2021

KSZ032-033-047-048-090100-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
730 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 800 PM CDT.

* At 727 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Wilson...moving
  northeast at 35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3858 9859 3876 9870 3901 9826 3871 9804
TIME...MOT...LOC 0029Z 237DEG 32KT 3872 9854

BUTLER
Special weather statement, May 8, 7:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
734 PM CDT Sat May 8 2021

KSZ032-090100-
Russell KS-
734 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 800 PM CDT.

* At 732 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Milberger, or 9 miles south of
  Russell...moving northeast at 35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Russell, Milberger, Bunker Hill and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3897 9876 3873 9863 3870 9892 3870 9897
      3879 9902
TIME...MOT...LOC 0034Z 240DEG 31KT 3876 9892

BUTLER
Local storm report, May 8, 7:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             2 W ELLSWORTH           38.74N 98.27W
05/08/2021  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

MARTIN
Special weather statement, May 8, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
800 PM CDT Sat May 8 2021

KSZ032-090130-
Russell KS-
800 PM CDT Sat May 8 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...

* Until 830 PM CDT.

* At 757 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Dorrance, or 10
  miles southeast of Russell...moving northeast at 30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Dorrance, Bunker Hill, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3900 9852 3877 9850 3869 9873 3870 9874
      3886 9881
TIME...MOT...LOC 0059Z 242DEG 25KT 3880 9869

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:30 PM CDTSpecial Weather StatementICTEllsworth30 min
May 8, 7:34 PM CDTSpecial Weather StatementICTRussell26 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell39 min
May 8, 8:08 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline67 min
May 8, 8:25 PM CDTSpecial Weather StatementICTLincoln35 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln58 min
May 8, 8:38 PM CDTSevere Thunderstorm WarningICTSaline43 min
May 8, 9:13 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline62 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline54 min
May 8, 10:11 PM CDTTornado WarningICTEllsworth, Saline49 min
May 8, 10:47 PM CDTAreal Flood WarningICTSaline4 hr
May 8, 11:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline59 min
May 8, 11:48 PM CDTSpecial Weather StatementICTSaline27 min
May 8, 11:58 PM CDTSpecial Weather StatementICTSaline17 min
May 9, 12:04 AM CDTSpecial Weather StatementICTSaline26 min
May 9, 12:19 AM CDTSpecial Weather StatementICTBarton26 min
May 9, 12:24 AM CDTSpecial Weather StatementICTMarion36 min
May 9, 12:51 AM CDTSpecial Weather StatementICTMarion39 min
May 9, 1:10 AM CDTSpecial Weather StatementICTChase65 min
May 9, 2:23 AM CDTSpecial Weather StatementICTGreenwood52 min
May 9, 2:43 AM CDTSpecial Weather StatementICTMcPherson, Saline32 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.